Heavy Rain, Barton
- When
- May 24, 4:00 PM CST to May 25, 11:13 AM CST
- Where
- Barton County, 3.84 mi E of Hitschmann
- Reported by
- Trained Spotter
- Coordinates
- 38.610, -98.500
Event total of 3 inches in the last 24 hour period.
Severe thunderstorms moved across central Kansas during the evening of May 24th. These storms produced quarter to half dollar sized hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms moved across central Kansas during the evening of May 24th. These storms produced quarter to half dollar sized hail and damaging winds. Heavy rainfall associated with these storms resulted in flash flooding in Ellsworth, Russell and Saline counties. Some of the higher reports ranged from 3 inches to 6.59 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 2:09 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 309 PM CDT Sun May 24 2020 .SHORT TERM...(This evening through Monday night) Issued at 309 PM CDT Sun May 24 2020 A compact convectively-induced mid-level circulation is currently rotating northeast across northeast KS. This feature coupled with an increasingly moist/unstable and uncapped airmass is supporting scattered thunderstorm activity, mainly across northeast KS and points northeastward. Thinking brunt of activity associated with this feature will likely remaining northeast of the forecast area this afternoon. Attention then turns to scattered/numerous thunderstorm potential this evening and overnight after about 4-5 PM, especially northwest of the KS Turnpike corridor. The culprits are a strong frontal zone approaching from the northwest, in concert with a deep western CONUS trough approaching slowly from the west, amidst a moist/unstable/weakly capped airmass. Combination of strong/fat instability and weak to modest deep layer shear should support at least embedded supercell structures, with a large hail/damaging wind threat, especially before about 10 PM. Additionally, per latest observational trends and RAP short-term forecast soundings, cannot rule out an isolated tornado threat across central KS, where enhanced backed flow exists just north of returning rich moisture/instability. Over time through the evening, veer-back deep layer shear profile in concert with big cold pools and mid-upper flow oriented parallel to the frontal zone should support numerous storm mergers, with main hazards transitioning to pockets of marginally severe hail, damaging winds, and very heavy rainfall. Localized flash flooding is possible. Severe threat should continue to drop off through about 2 AM. Scattered to numerous showers and thunderstorms are likely Monday through Monday evening across much of the area, as the frontal zone continues to move slowly east across the region, amidst a moist and uncapped airmass. Rather meager instability owing to poor mid-level lapse rates should limit the severe threat, although pockets of very heavy rainfall are likely given the deep warm and moist atmosphere. .LONG TERM...(Tuesday through Sunday) Issued at 309 PM CDT Sun May 24 2020 Seasonably cool temperatures and periodic shower/thunderstorm chances will persist across the region Tuesday through Thursday, as the western CONUS upper trough eventually stalls across the Southern Plains. The threat for widespread heavy rainfall and severe weather will likely be low during this period given meager instability, shear, and forcing. Daytime high temperatures look mostly in the 70s. Mostly dry and warmer weather should return Friday through next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1130 AM CDT Sun May 24 2020 Widely scattered showers and thunderstorms will rotate around an area of low pressure moving north across central and eastern Kansas this afternoon. Otherwise, VFR conditions are expected to prevail thru the daylight hours. Scattered to numerous showers and storms are expected tonight into Monday morning with MVFR cigs developing and occasional MVFR/IFR vsbys in storms. KED && .HYDROLOGY... Issued at 309 PM CDT Sun May 24 2020 Slow-moving scattered to numerous thunderstorms will likely support a handful of areal and/or flash flood warnings across mainly central KS this evening and overnight. The heavy rainfall threat will shift and expand eastward for Monday afternoon- evening, with additional flood and/or flash flood warnings possible through central and eastern KS. Modest rises on area rivers and streams are likely, which could support some river flood warnings. Worst case scenario rainfall brings numerous river forecast points into minor and moderate flooding across central and eastern Kansas. Will continue to monitor area rivers and streams for possible flood warnings. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 71 58 73 / 60 80 50 40 Hutchinson 61 68 56 73 / 70 80 40 30 Newton 62 70 57 72 / 60 80 50 40 ElDorado 63 71 58 73 / 50 80 70 50 Winfield-KWLD 64 71 58 73 / 50 80 60 50 Russell 57 64 51 75 / 80 60 20 20 Great Bend 58 64 52 74 / 80 60 20 20 Salina 61 69 56 73 / 80 80 50 30 McPherson 61 69 56 72 / 70 80 50 30 Coffeyville 65 75 62 76 / 50 80 70 70 Chanute 65 75 62 75 / 50 80 80 70 Iola 66 75 62 76 / 50 80 70 70 Parsons-KPPF 65 75 62 75 / 50 80 80 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ032-033-047>053- 067>070-082-083-091>094. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED HYDROLOGY...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Sun May 24 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Sun May 24 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected this evening, mainly across central Kansas. The strongest activity will be capable of large hail and damaging winds, along with perhaps an isolated tornado or two. Pockets of very heavy rainfall are likely, which may lead to localized flash flooding. The hail and isolated tornado threat will diminish by around 10 PM, with heavy rainfall and 50 to 60 mph winds remaining possible through about 3 AM. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms are expected once again across the region Monday afternoon and evening. The primary threat will be pockets of heavy rainfall, which may lead to localized flash flooding. Periodic shower and thunderstorm chances will persist across the region Tuesday through Thursday. The threat for severe weather will likely be low during this period, although pockets of heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed through about 10 PM across mainly central Kansas. Rainfall reports are always appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 153 PM CDT Sun May 24 2020 KSZ070-241930- Greenwood KS- 153 PM CDT Sun May 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 230 PM CDT. * At 152 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles southeast of Hamilton, or 12 miles northeast of Eureka...moving northeast at 45 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Eureka, Hamilton, Virgil, Eureka City Lake and Eureka Airport. LAT...LON 3780 9596 3782 9639 3817 9609 3817 9596 TIME...MOT...LOC 1852Z 228DEG 41KT 3791 9609 DARMOFAL
The Wichita radar (KICT), 141 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
10 hail, 5 heavy rain, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Event total of 3 inches in the last 24 hour period.
Event total of 4.5 inches through report time in the previous 24 hour period.
Event total of 6.59 inches through reporting time in the last 24 hours.
Observer measured 3.28 inches of rain in the last 24 hours.
Event total of 4 inches in the last 24 hours.
Courtesy of KAKE television station.
Army Corp of Engineers at Wilson Lake.
A small amount of quarter sized hail with minimal damage. Time is estimated from radar.
Several rounds of hail between 9 to 10 PM. Report and picture of hail sent via Facebook.
Mostly nickel sized hail with a couple larger.
Dispatch reported numerous trees down across the city with some blocking roadways. The time of this report and speed are based on the peak wind gust at the Salina Airport.
Salina Airport observation.
Water was reported over numerous roads across Salina with heavy rain.
Several yards underwater. The water was almost up to the knees of the observer at his house. Reported a 24 hour rainfall total of 6.59 inches.
Kansas Highway 14 between mile markers 162 and 164 was closed due to water flowing over the road. Roads in the south part of Ellsworth were reported to be flooded as well.
US Highway 40 was closed for a few miles west of Wilson due to water flowing over the road.
Kansas Highway 140 between Salina and Brookville closed due to water over the road. Rainfall reports ranged from 3 to 4 inches in that area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893482, 893480, 893474, 893477, 893479, 893210, 893216, 893264, 893311, 893267, 893317, 893324, 893342, 893432, 893445, 893447, 893434, 893189, 893466, 893203, 893206, 893472.